Journal Article

Uniqueness of Simultaneity

Domenico Giulini

in The British Journal for the Philosophy of Science

Published on behalf of British Society for the Philosophy of Science

Volume 52, issue 4, pages 651-670
Published in print December 2001 | ISSN: 0007-0882
Published online December 2001 | e-ISSN: 1464-3537 | DOI: http://dx.doi.org/10.1093/bjps/52.4.651
Uniqueness of Simultaneity

More Like This

Show all results sharing these subjects:

  • Philosophy of Science
  • Science and Mathematics

GO

Show Summary Details

Preview

We consider the problem of uniqueness of certain simultaneity structures in flat spacetime. Absolute simultaneity is specifiled to be a non‐trivial equivalence relation which is invariant under the automorphism group Aut of spacetime. Aut is taken to be the identity‐component of either the inhomogeneous Galilei group or the inhomogeneous Lorentz group. Uniqueness of standard simultaneity in the first, and absence of any absolute simultaneity in the second case are demonstrated and related to certain group theoretic properties. Relative simultaneity with respect to an additional structure X on spacetime is specified to be a non‐trivial equivalence relation which is invariant under the subgroup in Aut that stabilises X. Uniqueness of standard Einstein simultaneity is proven in the Lorentzian case when X is an inertial frame. We end by discussing the relation to previous work of others.

Journal Article.  0 words. 

Subjects: Philosophy of Science ; Science and Mathematics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.